What it’s like to quit antidepressants cold turkey (spoiler: it’s not fun).

Antidepressants aren’t like vitamins or paracetamol – if you stop taking them suddenly, you will have symptoms beyond just the absence of their effects. I know this because I’ve done it. Twice.

 

When your life is chaotic, it is easy to forget to take medicine. If you have forgotten, don’t beat yourself up about it. Just start taking them again and let your GP know. If you are feeling great, it’s easy to convince yourself you don’t need meds. Maybe you don’t. But talk to your GP; don’t be your own doctor. Your mental health is important –  take advice from your GP who can guide you through the process.

 

When I first went on antidepressants, I was desperate to get off them. I saw it as a very temporary blip that would be over in a matter of weeks. I was shocked when the doctor told me he wanted to be on them for at least a year. I was more shocked when they had to increase my dose twice. PND snuck up on me and I was far more depressed than I realised. I needed the medicine. I also needed CBT to help me navigate my way through a really confusing set of emotions. But the the CBT was over, I felt more like me, and I wanted to be free of meds. I knew I had to speak to the GP but I convinced myself that I would be fine. They put side effects on the side of every packet of medicine. Doesn’t mean it will happen to me. So one day, I just stopped taking them. It didn’t end well.

Since then, even if I have felt great, I have religiously taken my medication. I take it at the same time every day with a smile on my face. I feel grateful for the peace and (mental) stability it brings to my life. I was never going to do something so stupid as stop suddenly again. Or so I thought.

 

Then I had 2 miscarriages. Very close together. The second of which was very physically difficult. I had to take a lot of pain killers. I was out of it for days and my little morning routine was lost in the chaos. On top of it all, I was very sad. It’s easy to be forgetful and distracted when you are very low. And so, without realising, I stopped taking my medication. Again.

Here is an account of how I have experienced it. It may differ for you. But you will have symptoms and consequences if you don’t reduce medication in a healthy way.

Withdrawal goes in stages. If you recognise that you are withdrawing from your medication, stand up now, go grab your tablet, get some water, and swallow it.

 

Stage 1: Physical symptoms 

Personally, I get headaches and feel dizzy. I also get a tense jaw and I’m sure I must grind my teeth in my sleep. You may be thinking that these physical symptoms will be over soon and then you will be A OK. They will be over in 1-2 weeks. But then the next stage will start.

Stage 2: Euphoria

Have you ever experienced that happiness that fills you right up and feels like it’s shining right out of you? Well both times I’ve gone cold turkey, I have experienced this. I am not going to lie. It is wonderful. After suffering from depression, feeling joy is a really fantastic experience. Orgasmic. I could live for that happiness. Do some people experience happiness like that all the time? During this stage you will likely feel invincible and convince yourself that coming of meds was THE BEST THING YOU EVER DID. FACT. Sadly though, approximately 2 days in you will progress to the next stage.

Stage 3: Being tearful

This stage feels a lot like PMT does for me. I cry at TV adverts. I well up when I think about my husband and daughter. I still have moments of euphoria. And love. Then I see something a tiny bit sad and weep. It’s not really a sad feeling though. I still feel a warm rush of emotion. It’s not overwhelming; it’s comforting.

Stage 4: The realisation

It’s at this point, a couple of weeks in that I start to realise that I actually haven’t taken my meds. This makes me panic. The first time, I was able to quash the panic with the knowledge that I had been so happy lately. Joyful even. I must be fixed! This time round, I knew that the happiness was a chemical reaction. Sure, it was a real feeling, but it had occurred because chemicals were calibrating and trying to find their new balance. It was not going to be the long-term new me.

 

This time round, my journey going cold turkey ended here. It was yesterday. I have taken 2 days of tablets. I might get headaches over the next couple of weeks but hopefully I should level out again fairly soon (probably 1 – 2 weeks). Last time, I was cocky because I thought I was no longer broken. (Disclaimer: I now know that I have never been broken, but the first time I was diagnosed with depression I felt like a faulty model that was being recalled by the suppliers). So last time I had the pleasure of a couple more stages.

Stage 5: I’m fine, I’m fine

During this phase life plodded along. I was irritable but tried to ignore it and quiet the voice reminding me that irritability is my first tell. I didn’t feel great but I didn’t feel awful. I thought everything was fine and maybe my default, factory setting is just a little bit miserable. We can’t all be rainbows and unicorn farts. Someone has to be naturally grumpy and that be OK. This carried on for about 2 months. There was a lot going on but nothing happened that really threw me. Like a frog in a pot, the clouds were gradually getting darker and I had no idea.

Stage 6: This is bad. Real bad. 

So I’d been plodding away at life. Ignoring the increasing irritability and lack of motivation. Totally ignoring the fact that I was spending more money and eating more. Hiding my tears. Sleeping more.

“Coping”

“Getting by”

“It’s just life, isn’t it?”

Nooooooooo. The first thing that happened that I found properly difficult hit me like a train. I went from denial to LET ME STOP EXISTING. MAKE IT STOP. The depression that hit was the worst it had ever been. I was engulfed in negativity and had no hope. I really, really did not want to be alive. I just wanted to erase my existence from ever having happened.

I had a beautiful daughter. My ideal man as a husband. Yet, for the first time, I sat and really considered what it would be like to just never wake up. I had felt suicidal before, but not like this. This scared me. This felt possible. I went to my GP. He was so kind. He didn’t reprimand me for stopping my meds. He just helped.

 

It took about 6 months to recover from that nose dive. I know that I may have struggled with situations this year if I hadn’t stopped my meds. But I don’t think I would have fallen so hard and for so long. So let me be a lesson to you:

  • Listen to the advice from you GP. They can tell you how to come off antidepressants in a healthy way at the right time.
  • If you haven’t been taking your meds, speak to your GP. They are there to support you. A good GP will help or point you to someone who can.
  • Being on meds is not a bad thing. If they help keep you on an even keel or stop you from feeling like life is too much – then how can they be bad?
  • You are not broken. You are not faulty. You are not damaged. Life is really hard. There is nothing wrong with admitting that you are finding it hard and asking for help. In fact, it’s pretty brave.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s